March 2012
Volume 53, Issue 14
Free
ARVO Annual Meeting Abstract  |   March 2012
Long Term Follow Up Of Antiretroviral Macular Toxicity
Author Affiliations & Notes
  • Jihen BROUR
    ophthalmology, Pitie Salpetriere Hospital, Paris, France
  • Christine FARDEAU
    ophthalmology, Pitie Salpetriere Hospital, Paris, France
  • Brigitte BEGO
    ophthalmology, Pitie Salpetriere Hospital, Paris, France
  • Phuc LEHOANG
    ophthalmology, Pitie Salpetriere Hospital, Paris, France
  • Footnotes
    Commercial Relationships  Jihen Brour, None; Christine Fardeau, None; Brigitte Bego, None; Phuc Lehoang, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science March 2012, Vol.53, 5197. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Jihen BROUR, Christine FARDEAU, Brigitte BEGO, Phuc LEHOANG; Long Term Follow Up Of Antiretroviral Macular Toxicity. Invest. Ophthalmol. Vis. Sci. 2012;53(14):5197.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract 
 
Purpose:
 

To describe the occurrence and the long term follow up of antiretroviral induced maculopathy in six human immunodeficiency virus-positive (HIV+) patients.

 
Methods:
 

In this retrospective monocentric study, six HIV+ patients receiving at least two nucleotide reverse transcriptase inhibitors (NRTIs) and presenting a presumed toxic maculopathy were followed up between 1992 and 2009. Patients with a familial retinopathy or taking known toxic medications for macula were excluded. Monitoring of visual acuity, fundus examination, automatic perimetry, electrophysiology, fluorescein angiography and optical coherence tomography was carried out.

 
Results:
 

Mean age of the patients was 38+/-8 years with a sex ratio of 5/1. At the moment of the diagnosis, three patients were receiving 2 NRTIs + 1 protease inhibitor, two were taking only 2 NRTIs and one patient had 2 NRTIs + 1 Non NRTIs. Duration of therapy before presentation was 5,2 years. No argument for HIV retinopathy or opportunist infection was found. Initial visual acuity ranged from 20/20 to 20/400 with a median of 20/50. All patients had bilateral and symmetric perifoveal depigmentation (unless one monophtalm patient). Fluorescein angiography revealed annular hyperfluorescence in the macular region compatible with a transmission defect at the level of the RPE. Optical coherence tomography showed macular atrophy in 5 eyes of 3 patients and small serous retinal detachment in 3 eyes of 2 patients. Multifocal electroretinograms realized for 3 patients showed bilateral significant abnormalities in the foveal amplitude.We noted stabilization of visual function and angiographic findings when NRTIs were discontinued and deterioration when reintroduced in three patients.

 
Conclusions:
 

Symmetric lesions and chronologic evolution of our patients’ maculopathy highly suggest toxicity of antiretroviral drugs (NRTIs). Clinicians should keep in mind this diagnosis in HIV+ treated patients before irreversible macular atrophy stages occur.

 
Keywords: drug toxicity/drug effects • retinal pigment epithelium • AIDS/HIV 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×